Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 9:44 PM CDT for Cumberland County, Van Buren County, White County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 9:44 PM CDT (02:44 UTC)
- Expired
- Jul 20, 2018, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cumberland County, TN, Van Buren County, TN, White County, TN
The radar
The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:51 PM CDT | TSTM WND DMG | 7 Ssw Lake Tansi, TN | REPORTS OF TREES DOWN AND A TRANSFORMER DOWN ON VANDEVER ROAD IN CUMBERLAND COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
873
WUUS54 KOHX 210244
SVROHX
TNC035-175-185-210330-
/O.NEW.KOHX.SV.W.0142.180721T0244Z-180721T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
944 PM CDT FRI JUL 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southwestern Cumberland County in Middle Tennessee...
Northeastern Van Buren County in Middle Tennessee...
Eastern White County in Middle Tennessee...
* Until 1030 PM CDT.
* At 944 PM CDT, a severe thunderstorm was located near Sparta,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sparta, Virgin Falls State Natural Area, Lake Tansi, Bakers
Crossroads, Indian Rock Lake and Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3576 8492 3577 8493 3575 8502 3575 8503
3577 8504 3576 8507 3577 8510 3577 8525
3576 8527 3572 8527 3565 8534 3602 8556
3606 8540 3605 8536 3602 8531 3599 8531
3598 8526 3599 8525 3578 8488
TIME...MOT...LOC 0244Z 316DEG 30KT 3596 8537
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Whitehead1 follow-up statement
483
WWUS54 KOHX 210314
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1014 PM CDT FRI JUL 20 2018
TNC035-175-185-210330-
/O.CON.KOHX.SV.W.0142.000000T0000Z-180721T0330Z/
Cumberland TN-Van Buren TN-White TN-
1014 PM CDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN CUMBERLAND...NORTHEASTERN VAN BUREN AND SOUTHEASTERN
WHITE COUNTIES...
At 1014 PM CDT, a severe thunderstorm was located 12 miles north of
Pikeville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Virgin Falls State Natural Area, Lake Tansi, Indian Rock Lake and
Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3576 8492 3577 8493 3575 8502 3575 8503
3577 8504 3576 8507 3577 8510 3577 8525
3576 8527 3572 8527 3565 8534 3585 8546
3595 8535 3598 8527 3598 8526 3599 8525
3578 8488
TIME...MOT...LOC 0314Z 322DEG 26KT 3579 8521
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:06 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 20, 9:06 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Nashville TN 906 PM CDT Fri Jul 20 2018 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... Convective trends and short term models coming more into line of depicting best shwrs/tstm coverage continuing across eastern portions of the mid state region, especially the Upper Cumberland, thru tonight. Thus, will be scaling back shwr/tstm chances to the west. However, certainly these locations also support the continuance of tornado watch, as well as the above mentioned too, with so much moisture and instability present across the entire mid state region still. Taking a look at the 00Z/Sat KOHX Sounding, it is showing a cornucopia of moisture and instability indicies supportive of strong convective development, including LI -11, CAPES 4,000 J/KG, BRN Shear 50 m2/s2, PW 1.84 inches, and significant mid level lapse rates also. Furthermore, tweaked hrly temp, dewpoint, and wind speed/direction grids. At least at this hour, remainder of forecast continues to be on track. Thus, will be issuing an update to the suite of forecast products shortly. && .AVIATION... 00Z TAF DISCUSSION. CKV/BNA/MQY/CSV...With so much uncertainty to what actual impacts will occur at specific terminals with potentially rounds of shwrs/tstms, no continuous throughout period/hard to pinpoint if they will actually develop and/or move over specific terminals. Some of those tstms could be svr also. Thus mentioned VCTS at all terminals 21/00Z-21/04Z, with TEMPO groups of predominate MVFR vsbys/ceilings, and wind gusts to 30-35kts in between. Several amendments possible thru at least the first half of valid TAF periods because of this uncertainty. Maybe some lingering shwrs/tstms after 21/07Z, but as of this time main impacts on terminals look to end by that point. It looks like another round of shwrs/tstms potentially 21/18Z-21/24Z. Will at least mention VCTS at all terminals again as actual uncertainty continues in actual impacts at terminal sites, but can certainly not rule out development in vcnty. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........31
Hazardous weather outlook, Jul 20, 8:38 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 838 PM CDT Fri Jul 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-220145- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 838 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a moderate risk for severe thunderstorms tonight for locations generally around and north of a Linden to Centerville to Franklin to Carthage to Celina line. There is an enhanced risk for severe thunderstorms for the remainder of Middle Tennessee. Scattered to numerous showers and thunderstorms are expected to develop through the evening hours across southern Kentucky, then spread southeastward across Middle Tennessee into this evening and overnight. With severe thunderstorms that do develop, large hail, damaging winds, frequent cloud to ground lightning strikes, isolated tornadoes, and brief heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk for severe thunderstorms across the southeast half of Middle Tennessee on Saturday afternoon into Saturday evening. There is a marginal risk for the rest of the mid state region Saturday afternoon into Saturday evening. A few strong to severe thunderstorms containing damaging winds and or large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and might once again be needed Saturday afternoon into Saturday evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Wind > 50 mph (measured) Structural Damage Trees or power lines down 31
In the hours before
Local storm report, Jul 20, 8:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
835 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 1 SSE CUMMINS FALLS STA 36.24N 85.56W
07/20/2018 JACKSON TN 911 CALL CENTER
TREES DOWN WITH POWER OUTAGES ON CUMMINS MILL RD.
&&
EVENT NUMBER OHX1800301
MACDONALDLocal storm report, Jul 20, 8:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG CELINA 36.55N 85.50W
07/20/2018 CLAY TN EMERGENCY MNGR
SEVERAL TREES DOWN ON MOSS ARCOT ROAD.
&&
EVENT NUMBER OHX1800302
MACDONALDLocal storm report, Jul 20, 8:50 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 5 N ALGOOD 36.26N 85.45W
07/20/2018 PUTNAM TN EMERGENCY MNGR
TREES DOWN NEAR ZEB WARREN ROAD AND BEN MASON ROAD.
&&
EVENT NUMBER OHX1800303
MACDONALDLocal storm report, Jul 20, 9:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
902 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL COOKEVILLE 36.16N 85.51W
07/20/2018 M1.50 INCH PUTNAM TN TRAINED SPOTTER
REPORT OF 1.5 INCH HAIL IN COOKEVILLE.
&&
EVENT NUMBER OHX1800304
MACDONALDLocal storm report, Jul 20, 9:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG JAMESTOWN 36.43N 84.94W
07/20/2018 FENTRESS TN EMERGENCY MNGR
MINOR ROOF DAMAGE TO A HOUSE IN JAMESTOWN OFF OF HWY 52
EAST. TREE DOWN ON STEVENS ROAD.
&&
EVENT NUMBER OHX1800305
BWLocal storm report, Jul 20, 9:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL PLEASANT HILL 35.98N 85.20W
07/20/2018 E0.75 INCH CUMBERLAND TN EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN PLEASANT HILL.
&&
EVENT NUMBER OHX1800306
MACDONALDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 48 min |
| Jul 20, 7:27 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 33 min |
| Jul 20, 7:46 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 44 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Pickett | 49 min |
| Jul 20, 8:23 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Overton, Putnam, White | 52 min |
| Jul 20, 8:34 PM CDT | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam | 26 min |
| Jul 20, 8:47 PM CDT | Tornado Warning | OHX | Cumberland, Putnam, White | 28 min |
| Jul 20, 8:52 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, White | 23 min |
| Jul 20, 9:10 PM CDT | Tornado Warning | OHX | Cumberland, White | 35 min |
| Jul 20, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Putnam, White | 46 min |
| Jul 20, 9:48 PM CDT | Areal Flood Advisory | OHX | Cumberland, Putnam, White | 3 hr |
| Jul 20, 10:20 PM CDT | Special Weather Statement | OHX | Pickett | 40 min |
| Jul 20, 10:40 PM CDT | Special Weather Statement | OHX | Van Buren | 35 min |
| Jul 20, 11:25 PM CDT | Special Weather Statement | OHX | Cumberland | 35 min |
| Jul 20, 11:48 PM CDT | Special Weather Statement | OHX | Jackson, Overton | 42 min |
| Jul 21, 12:02 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 28 min |
| Jul 21, 12:15 AM CDT | Special Weather Statement | OHX | Clay, Fentress, Macon, Pickett | 45 min |
| Jul 21, 12:27 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 33 min |
| Jul 21, 12:39 AM CDT | Special Weather Statement | OHX | Trousdale | 51 min |
| Jul 21, 12:48 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 57 min |
| Jul 21, 12:52 AM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 2 hr |
| Jul 21, 1:01 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Putnam, Smith | 44 min |
| Jul 21, 1:21 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Sumner, Trousdale, Wilson | 39 min |
| Jul 21, 1:53 AM CDT | Areal Flood Advisory | OHX | DeKalb, Smith, Wilson | 2 hr |
| Jul 21, 2:04 AM CDT | Special Weather Statement | OHX | Cannon, DeKalb, Van Buren, Warren, White, Wilson | 56 min |
| Jul 21, 2:38 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 52 min |
| Jul 21, 2:55 AM CDT | Special Weather Statement | OHX | Macon, Sumner | 65 min |
| Jul 21, 3:38 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 67 min |
| Jul 21, 4:52 AM CDT | Special Weather Statement | OHX | DeKalb | 23 min |
| Jul 21, 5:04 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Van Buren, White | 28 min |
| Jul 21, 5:31 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 29 min |
| Jul 21, 7:35 AM CDT | Special Weather Statement | OHX | Putnam | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.